Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

Sutent side effects - the full monty !

Posted Aug 27 2009 11:34pm
Since Sutent was approved for funding as a 1st line treatment earlier this year I have had many emails asking me about the side effects. So I thought it's about time I did a comprehensive list of the ones I have encountered - and how I have coped with them. This is just my personal experience of course over the past 18 months, the side effects differ from patient to patient, but I hope I can pass on a few useful tips.

I've been lucky (!) enough to suffer almost all of them but without exception I have found them all to be manageable in one way or another. The severity can differ from cycle to cycle and some disappear altogether after a while - for instance in the first few cycles I had a very sore mouth but now it's fine.

Right - here we go.....

First of all take your Sutent at night just before you go to bed - that way you sleep through the worst of the side effects.

Sore mouth/tongue - use children's toothpaste and an alcohol free mouth wash. Bland foods such as yoghurt, mashed potato, pasta etc.. are best when its really sore and nothing too hot or too cold. Luke warm is best. Use a straw to drink with if your lips are affected. As I said I suffered with a very sore mouth for the first couple of cycles but it hasn't bothered me since and I can eat or drink anything now.

Indigestion/bloated tummy-I take Pantoprazole (on prescription) for indigestion and to prevent gastric reflux. However I still suffered with awful indigestion at times and it was only when a friend suggested cutting caffeine from my diet that I really got it under control. It was a revelation and made such a difference. So now I drink de-caff coffee (it's not that bad really) and caffeine free coke (you get used to it) and don't eat much chocolate (that's the hard one!)
The best way I have found to cope with that horrid bloated feeling is to eat little and often, even if you don't feel hungry.

Elevated blood pressure- there's not much you can do about this. Make sure you have your BP checked regularly, at least once a week. Mine became raised within a couple of cycles so I take 10mg Amlodipine daily and it is now stable.

Decreased thyroid function- Make sure you have your TSH (thyroid function) checked whenever you have a blood test. Mine has been slightly elevated but no need for treatment as yet.

Changes to hair/skin colour-My hair is now white (or platinum blonde as I prefer to call it) ALL over my body. White eyebrows and eyelashes can be dealt with by using mascara and eyebrow pencil for us ladies - not sure whether the men would want to go this far though. I still have my hair coloured as you can get the odd darker hair, or even stripey hairs, sprouting through which looks most peculiar.
At the end of the cycle my skin develops a yellowish/grey tinge to it but that soon goes during the break. It's also become very sensitive and burns very easily in the sun so I now use a very high factor sunscreen - and fake tan !
My nails have also got a distinct yellow tinge to them - they look like they belong to a 60 a day smoker !
My eyes get quite puffy at the end of the cycle now - it looks like I've been out on the lash - but this soon clears up during the break.

Hand and foot syndrome-My hands have been quite bad a times, again this has varied from cycle to cycle, with cracked sore skin and pockets of pus down the sides of the nails. It can be really painful. Udder cream is definitely the best thing - buy it online in big tubs and smother your hands with it at least twice a day, they just soak it up. Its good for your feet too even if they aren't sore as it keeps the skin lovely and soft and supple. I always use gloves for washing up (if you can't get husband or kids to do it) and being a keen cook I wear disposable latex gloves for chopping/peeling etc..
When your feet are very tender it can be difficult finding suitable footwear - the only things I find really comfortable are flip flops in the summer and lovely soft fluffy Ugg boots in the winter.

Diarrhoea-This can be a right pain in the arse (if you'll excuse the expression!) - literally. The first sign and I take Loperamide - and keep taking it until it clears up. It can depend on what you eat of course - if you eat a curry you are asking for it. When it's been severe I've had a very sore bottom. I find that applying Sudacrem, it stings a bit at first, really helps it heal.
Don't be alarmed if your wee and poo change colour. My wee goes a bright lime green and my poo a nice pale orange. I'm pretty sure this is due to the colour of the capsules - I had one break in my hand once and despite a thorough washing it stained my hand orange.
I also suffer from excess 'wind' at times which causes much amusement in our house with the kids chasing after me with air freshener.

Tiredness/sheer bloody exhaustion-There is only one cure for this. Rest. Something I rarely do myself. But if I'm really exhausted a nap in the afternoon or simply just putting my feet up for an hour can really help.

Aches and pains in muscles and joints-I get cramp in the weirdest of places - in my fingers and along my shins. It can be really painful but doesn't last long fortunately.
Recently, in the past few weeks, Ive started getting pain in my joints and muscles. In my hips, my knees, shoulders and thighs. It can be pretty severe and debilitating and I find myself hobbling around like an old lady. Its early days but so far a cocktail of paracetamols and ibruprofen, 'piggy backing' them, take the edge off the pain (check with your GP before doing this of course).

Reading the above sounds awful but really it isn't. Life has carried on pretty much as normal for me. In the past 12 months I've travelled extensively and done things I never thought would be possible before I had cancer - let alone after.

The important thing is to remember it's Sutent that is keeping you alive and you can cope with the side effects as and when they occur. Remember to report them to your oncologist and discuss ways of dealing with them.

I'm off to London to speak at the NICE appeal on Monday - I can just imagine what some of the board members will be thinking when they see my face - "Oh no, its that bloody woman again!"




Post a comment
Write a comment:

Related Searches